Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 1, 2012, 6:19 PM EDT for Gates County, Hertford County, North Carolina; 4 counties in Virginia. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2012, 6:19 PM EDT (22:19 UTC)
- Expired
- May 1, 2012, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gates County, NC, Hertford County, NC, City of Franklin, VA, City of Suffolk, VA, Isle of Wight County, VA, Southampton County, VA
The radar
The Norfolk radar (KAKQ), 37 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:30 PM EDT | TSTM WND DMG | 1 Nnw Story, VA | TREE DOWN ACROSS ROAD. |
| May 1, 6:30 PM EDT | TSTM WND DMG | Courtland, VA | TREE WAS DOWNED BLOCKING STORYS STATION ROAD. |
| May 1, 6:45 PM EDT | TSTM WND DMG | 1 E Watkins Corner, VA | TREES DOWN SOUTH OF FRANKLIN ALONG GENERAL THOMAS HIGHWAY AND SMITH FERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:12 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
341 WUUS51 KAKQ 012219 SVRAKQ NCC073-091-VAC093-175-620-800-012300- /O.NEW.KAKQ.SV.W.0014.120501T2219Z-120501T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 619 PM EDT TUE MAY 1 2012 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GATES COUNTY IN NORTHEAST NORTH CAROLINA... NORTH CENTRAL HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA... EXTREME SOUTHWESTERN ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA... CENTRAL SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA... CITY OF FRANKLIN IN SOUTHEAST VIRGINIA... SOUTHWESTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA... * UNTIL 700 PM EDT * AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF NEWSOMS...OR 7 MILES NORTH OF BOYKINS...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWSOMS AROUND 625 PM EDT. COURTLAND AROUND 630 PM EDT. HUNTERDALE AROUND 640 PM EDT. FRANKLIN AROUND 645 PM EDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HANDSOM...STORY...SUNBEAM...RIVERDALE...LEES MILL...RIDDICKSVILLE... WYANOKE...ELWOOD...DORT AND CLEOPUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3669 7674 3646 7684 3665 7731 3678 7725 TIME...MOT...LOC 2219Z 288DEG 27KT 3668 7719 WIND...HAIL 60MPH 1.00IN $$ JM
2 follow-up statements
285 WWUS51 KAKQ 012242 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 642 PM EDT TUE MAY 1 2012 NCC073-091-VAC093-175-620-800-012300- /O.CON.KAKQ.SV.W.0014.000000T0000Z-120501T2300Z/ HERTFORD NC-GATES NC-SOUTHAMPTON VA-CITY OF FRANKLIN VA- CITY OF SUFFOLK VA-ISLE OF WIGHT VA- 642 PM EDT TUE MAY 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTHWESTERN ISLE OF WIGHT...SOUTHWESTERN CITY OF SUFFOLK...SOUTHERN CITY OF FRANKLIN...SOUTH CENTRAL SOUTHAMPTON...NORTHWESTERN GATES AND NORTH CENTRAL HERTFORD COUNTIES UNTIL 700 PM EDT... AT 639 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF FRANKLIN...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN ISLE OF WIGHT...NORTH CENTRAL HERTFORD...NORTHWESTERN GATES...SOUTH CENTRAL SOUTHAMPTON...SOUTHERN CITY OF FRANKLIN AND SOUTHWESTERN CITY OF SUFFOLK COUNTIES...INCLUDING THE FOLLOWING LOCATIONS RIVERDALE...WYANOKE...CLEOPUS AND DORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3665 7677 3646 7684 3657 7711 3669 7700 TIME...MOT...LOC 2242Z 288DEG 27KT 3663 7699 WIND...HAIL 60MPH 1.00IN $$ JM
770 WWUS51 KAKQ 012252 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 652 PM EDT TUE MAY 1 2012 NCC073-091-VAC093-175-620-800-012302- /O.EXP.KAKQ.SV.W.0014.000000T0000Z-120501T2300Z/ HERTFORD NC-GATES NC-SOUTHAMPTON VA-CITY OF FRANKLIN VA- CITY OF SUFFOLK VA-ISLE OF WIGHT VA- 652 PM EDT TUE MAY 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN ISLE OF WIGHT...SOUTHWESTERN CITY OF SUFFOLK...SOUTHERN CITY OF FRANKLIN... SOUTH CENTRAL SOUTHAMPTON...NORTHWESTERN GATES AND NORTH CENTRAL HERTFORD COUNTIES WILL EXPIRE AT 700 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY FROM HAIL OR DAMAGING WINDS. LAT...LON 3665 7677 3646 7684 3657 7711 3669 7700 TIME...MOT...LOC 2252Z 288DEG 27KT 3661 7690 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:15 PM EDT, 4 minutes earlier.
Area forecast discussion, May 1, 6:15 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 615 PM EDT TUE MAY 1 2012 .SYNOPSIS... A WEAK COLD FRONT WILL DROP INTO THE REGION THIS EVENING. THE FRONT WILL STALL OVER THE MID ATLANTIC TONIGHT AND WEAKEN ON WEDNESDAY AS HIGH PRESSURE SLOWLY BUILDS SOUTH FROM NEW ENGLAND. THE HIGH WILL REMAIN OFF THE COAST THROUGH FRIDAY AS A WEAK TROUGH OF LOW PRESSURE LINGERS EAST OF THE APPALACHIANS. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATE TO DROP MOST OF THE SVR WX WATCH ACROSS CENTRAL VA BUT EXTEND IT A FEW COUNTIES FURTHER TO THE EAST BASED ON CURRENT RADAR TRENDS. PVS DSCN: LATEST GOES VISIBLE IMAGERY INDICATES AN EXTENSIVE FIELD OF CUMULUS FROM WESTERN NC INTO WESTERN AND CENTRAL VA. KFCX RADAR SHOWS SCATTERED THUNDERSTORMS WITHIN THIS CU FIELD OVER WESTERN VA IN THE VICINITY OF A DECAYED MCV...WHICH PROPAGATED ACROSS KY EARLIER TODAY. FARTHER EAST OVER THE LOCAL AREA...THE THERMODYNAMIC PROFILE REMAINS CAPPED...BUT THIS IS BEGINNING TO DECAY AS THE CONVECTION APPROACHES FROM THE WEST. MEANWHILE...A WEAK FRONT IS DROPPING S IN THE WAKE OF A SHORTWAVE TROUGH PASSING OFF THE NEW ENGLAND COAST. INCREASINGLY LOW-LEVEL WESTERLY (DOWNSLOPE) FLOW IS EXPECTED IN THE VICINITY OF THE FRONT AND THIS SHOULD LARGELY INHIBIT CONVECTION ACROSS NORTHERN AREAS...HENCE CONVECTION SHOULD BE CONFINED ACROSS SOUTHERN VA AND NE NC. CAPE VALUES SHOULD BE AROUND 1000-2000 J/KG ALONG WITH 30-35KT OF 0-6KM SHEAR...SO A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH DEEP ENOUGH UPDRAFTS TO GENERATE HAIL AND STRONG WIND GUSTS...PRIMARILY OVER THE EXTREME SW COUNTIES. CONVECTION IS EXPECTED TO LINGER ACROSS THE SOUTHERN TIER OF THE AREA THROUGH MIDNIGHT...BEFORE DIMINISHING AFTER MIDNIGHT. THE FRONT STALLS OVER THE LOCAL AREA OVERNIGHT. MEANWHILE...A SHORTWAVE TROUGH AND ASSOCIATED CONVECTIVE ACTIVITY OVER THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS ROUND THE TOP OF THE SOUTHEAST RIDGE AND APPROACH WESTERN PA AND WV LATE TONIGHT. TIMING IS NOT FAVORABLE FOR ANY OF THIS REACHING THE NW COUNTIES...SO POPS WILL BE KEPT BELOW 15 PERCENT AT THIS TIME. LOW TEMPERATURES WILL BE MILD FOR EARLY MAY WITH READINGS GENERALLY FROM 60-65. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... A RATHER CHALLENGING POP FORECAST IS EXPECTED FOR WEDNESDAY AS THE AFOREMENTIONED TROUGH AND RESIDUAL CONVECTIVE IMPULSE ROTATES THROUGH THE AREA. AT THIS TIME CONTINUITY WILL BE MAINTAINED WITH AFTERNOON CHANCE POPS WEST OF THE BAY...WHERE THE SURFACE TROUGH (OLD FRONT) LINGERS AND PROVIDES SURFACE CONVERGENCE BENEATH THE MID-LEVEL WAVE. MODEST INSTABILITY AND SHEAR COULD AGAIN RESULT IN A FEW STRONGER CELLS. HIGH TEMPERATURES WILL BE WARM INTO THE MID TO UPPER 80S INLAND...WITH COOLER VALUES OVER THE EASTERN SHORE (UPPER 70S)...AND LOCALLY COOLER YET ALONG THE IMMEDIATE ATLANTIC COAST OF THE EASTERN SHORE. THERE COULD BE SOME PERSISTENT CONVECTION INTO WEDNESDAY NIGHT OVER NE PORTIONS AS THE MID-LEVEL MOIST AIRSTREAM AROUND THE SOUTHEAST RIDGE CONTINUES TO PROVIDE SOME ELEVATED INSTABILITY IN NW FLOW. HOWEVER...AT THE SURFACE INCREASING ENE FLOW BEHIND THE DEPARTING TROUGH COULD PUSH STRATUS INTO THE EASTERN SHORE LATE WEDNESDAY NIGHT. GIVEN THE UNCERTAINTY IN THE PATTERN WILL CARRY CHANCE POPS NE WEDNESDAY NIGHT. LOW TEMPERATURES WILL REMAIN MILD WITH READINGS IN THE UPPER 50S TO MID 60S. UPPER RIDGING SHOULD CONTINUE TO NUDGE INTO THE REGION THURSDAY INTO FRIDAY. HIGH TEMPERATURES SHOULD REACH THE UPPER 80S INLAND THURSDAY AND UPPER 80S TO AROUND 90 FRIDAY. ONSHORE FLOW WILL KEEP VALUES LOWER ON THE EASTERN SHORE THURSDAY...BUT AT LEAST INTERIOR PORTIONS OF THE EASTERN SHORE SHOULD REACH THE LOW TO MID 80S BY FRIDAY. STRONGER RIDGING AND WEAKENING NW FLOW SHOULD RESULT IN DIMINISHING POPS THROUGH FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... LATEST EURO SUGGESTS A TREND TOWARD YESTERDAYS GFS SOLN OF THE BACKDOOR COLD FRONT DROPPING THROUGH THE MID ATLANTIC REGION THIS WEEKEND THEN GETTING HUNG UP ALONG OVER THE MTS AS HIGH PRESSURE BUILDS DOWN THE COAST. THIS TREND LEADS TO A COOLER/DRIER FORECAST EARLY NEXT WEEK. STILL WARM ON SAT AHEAD OF BACKDOOR COLD FRONT PROGGED TO SLOWLY MOVE SOUTH ACROSS THE FA SAT AFTERNOON/EVENING...THEN INTO THE CAROLINAS SUNDAY. KEPT SLGHT CHC POPS WITH THIS BOUNDARY ERLY SAT INCREASING TO A LOW CHC POPS WITH WHAT APPEARS TO BE A WEAK WAVE (CONVECTIVE COMPLEX) DEVELOPING SAT AFTERNOON/EVENING WEST OF CHES BAY. HIGHS U70S-L80S COASTAL AREAS TO M-U80S INLAND. LOWS U50S-L60S. REMOVED ALL POPS SUNDAY AND MON AS HIGH PRESSURE NOW PROGGED TO BUILD DOWN THE COAST KEEPING ANY SIGNIFICANT MOISTURE/TRIGGER FOR PCPN WEST OF FA AND MAINLY ACROSS THE MTS. EURO/GFS HAVE NEXT FRONT CROSSING THE RGN LATE MONDAY NIGHT/TUES. WILL CARRY A SLGHT CHC POP WITH THIS SYSTEM FOR NOW. HIGHS SUNDAY U60S-L70S COASTAL AREAS TO U70S-L80S WELL INLAND. LOWS IN THE 50S. HIGHS MONDAY/TUESDAY IN THE 70S. LOWS U40S-M50S. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... MOSTLY VFR CONDITIONS ACROSS THE REGION EARLY THIS AFTERNOON. AN UPPER LEVEL IMPULSE OVER FAR WESTERN VA THIS AFTERNOON...ALONG WITH LOW LEVEL WARMING AND INCREASING INSTABILITY...WILL BRING A CHANCE FOR SHOWERS AND TSTMS FOR LATE AFTERNOON/EARLY EVENING. THE STRONGEST CHANCE FOR STORMS IS LIKELY FOR RIC/PHF/ORF UNTIL AROUND SUNSET. WINDS WILL BE SW-W WITH GUSTS TO 20-25 KTS BUT WILL DIMINISH TONIGHT AND BECOME LIGHT. EXPECT SOME FOG TO DEVELOP DURING THE OVERNIGHT AS CLOUDS THIN OUT. VSBY DOWN TO 2 MI IS PSBL ESPECIALLY FROM RIC EAST WITH A CHANCE FOR AREAS OF IFR TO DEVELOP. CONDITIONS SHOULD QUICKLY IMPROVE TO VFR BY MID MORNING. OUTLOOK: CHANCE OF SCATTERED CONVECTION AGAIN ON WEDNESDAY. && .MARINE... SEAS AT BUOY 44009 JUST BLO 5 FT...SO PLAN IS TO LET CURRENT ADVSRY. OTW...NO HEADLINES ANTICIPATED AS FRONTAL BOUNDARY STALLS ACROSS MARINE AREA TONIGHT. THIS RESULTS IN WINDS DIMINISHING AFTER SUNSET WITH BOTH WIND SPEEDS AND DIRECTIONS BECOMING VARIABLE WITH THE SPECIFICS DEPENDING ON EXACT FRONTAL LOCATION. SEAS AVG 2-4 FT. SAID FRONTAL BOUNDARY WASHES OUT/DISSIPATES ACROSS REGION WED WITH HIGH PRESSURE RIDGE RE-ESTABLISHING ITSELF OFF THE SERN US COAST THURSDAY/FRIDAY. VARIABLE WINDS GRADUALLY BECOME S-SE THEN SW BY FRIDAY. NEXT BACKDOOR FRONT EXPECTED SATURDAY. WINDS SHIFT INTO N-NE WITH ENOUGH OF A CAA SURGE SEEN EVEN THIS FAR OUT FOR AT LEAST MINIMAL SCA BY SUN. ONSHORE FLOW EXPECTED TO CONT INTO MONDAY AND TUESDAY. && .CLIMATE... CLOSE CALL...BUT APRIL 2012 ENDS UP SLIGHTLY WARMER THAN MARCH 2012 FOR BOTH RICHMOND AND NORFOLK. AVG MONTHLY TEMPERATURE AT RICHMOND/RIC: APR 2012 (58.5 F)...MAR 2012 (58.3 F). AT NORFOLK/ORF: APR 2012 (60.6 F)...MAR 2012 (59.3 F). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...AJZ NEAR TERM...MPR/AJZ SHORT TERM...AJZ LONG TERM...MPR AVIATION...JEF MARINE...MPR CLIMATE...
Hazardous weather outlook, May 1, 6:16 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 616 PM EDT TUE MAY 1 2012 NCZ012>014-030>032-VAZ087-092-093-096-020800- NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-GREENSVILLE- SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK- 616 PM EDT TUE MAY 1 2012 ...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ015>017-102-VAZ095-097-098-020800- PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK- NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH- 616 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...THROUGH TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. A FEW STORMS MAY CONTAIN HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ048-049-060>086-088>091-094-099-100-020800- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY- JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA- 616 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-020800- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 616 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 1, 5:17 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 517 PM EDT TUE MAY 1 2012 VAZ080-087-088-092-012200- DINWIDDIE VA-GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA- 517 PM EDT TUE MAY 1 2012 ...STRONG THUNDERSTORM MOVING INTO NORTHERN GREENSVILLE COUNTY... AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PURDY...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FIELDS CROSSROADS AT 525 PM EDT...JARRATT AT 535 PM EDT...OWENS...AND...HUSKE AT 540 PM EDT...HILDA...AND... GRAY AT 550 PM EDT...YALE AT 555 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 3692 7718 3671 7720 3684 7766 3690 7764 WRS
Special weather statement, May 1, 5:19 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 519 PM EDT TUE MAY 1 2012 VAZ088-092-093-012200- ISLE OF WIGHT VA-SOUTHAMPTON VA-SUSSEX VA- 519 PM EDT TUE MAY 1 2012 ...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL VIRGINIA... AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF COURTLAND...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VICKSVILLE... AND...DORY AT 530 PM EDT...BERLIN AT 535 PM EDT...SEDLEY AT 540 PM EDT...BURDETTE AT 550 PM EDT...COLLOSSE...AND...WALTERS AT 555 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 3683 7672 3660 7694 3680 7724 3690 7717 44
Special weather statement, May 1, 5:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 534 PM EDT TUE MAY 1 2012 NCZ012-VAZ079-087-088-092-012215- BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUSSEX VA- 534 PM EDT TUE MAY 1 2012 ...STRONG THUNDERSTORM MOVING TOWARD EMPORIA... AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RADIUM...OR ABOUT 9 MILES EAST OF LAWRENCEVILLE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR DURAND AT 540 PM EDT...EMPORIA RESERVOIR AT 545 PM EDT... EMPORIA AT 550 PM EDT...EMPORIA AIRPORT AT 555 PM EDT...GREEN PLAIN AT 600 PM EDT...AND ADAMS GROVE AT 605 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 3668 7714 3650 7721 3671 7774 3680 7768 WRS
Local storm report, May 1, 5:40 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST JOYCEVILLE 36.57N 78.04W
05/01/2012 E50 MPH BRUNSWICK VA PUBLIC
50 PLUS MPH WINDS AT MARINA ON LAKE GASTON.
&&
EVENT NUMBER AKQ1200242
WRSLocal storm report, May 1, 5:50 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL EMPORIA 36.69N 77.54W
05/01/2012 E0.50 INCH CITY OF EMPORIA VA TRAINED SPOTTER
PEA TO SMALL MARBLE HAIL REPORTED.
&&
EVENT NUMBER AKQ1200243
WRSSpecial weather statement, May 1, 6:07 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT TUE MAY 1 2012
NCZ012>014-030-VAZ087-092-093-096-012300-
BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-
607 PM EDT TUE MAY 1 2012
...STRONG THUNDERSTORMS MOVING INTO INTERIOR NORTHEAST NORTH
CAROLINA...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES WEST OF COURTLAND TO
GARYSBURG...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...PLEASANT GROVE AROUND 615 PM EDT...JACKSON AROUND 620 PM
EDT...COURTLAND AROUND 625 PM EDT...STORY AROUND 630 PM EDT...
HUNTERDALE AROUND 635 PM EDT...AND FRANKLIN AROUND 640 PM EDT.
WIND GUSTS TO 50 MPH...PEA TO MARBLE SIZE HAIL...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN
THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS
STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.
HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3630 7744 3632 7745 3631 7746 3636 7757
3638 7755 3640 7755 3642 7759 3664 7744
3679 7725 3658 7650 3640 7670 3608 7690
WRSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:13 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 47 min |
| May 1, 6:07 PM EDT | Special Weather Statement | AKQ | Gates, Hertford, Northampton | 53 min |
| May 1, 6:39 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Gates | 51 min |
| May 1, 6:50 PM EDT | Special Weather Statement | AKQ | Bertie | 55 min |
| May 1, 7:11 PM EDT | Special Weather Statement | AKQ | Gates | 34 min |
| May 1, 7:13 PM EDT | Special Weather Statement | AKQ | Gates | 32 min |
| May 1, 7:26 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Chowan, Currituck, Gates, Pasquotank, Perquimans | 49 min |
| May 1, 4:03 PM EDT | Special Weather Statement | AKQ | Lunenburg | 42 min |
| May 1, 4:09 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 66 min |
| May 1, 4:24 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 51 min |
| May 1, 4:38 PM EDT | Special Weather Statement | AKQ | Prince Edward | 37 min |
| May 1, 4:50 PM EDT | Special Weather Statement | AKQ | Brunswick | 40 min |
| May 1, 5:17 PM EDT | Special Weather Statement | AKQ | City of Emporia | 43 min |
| May 1, 5:19 PM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 41 min |
| May 1, 5:34 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 41 min |
| May 1, 6:35 PM EDT | Special Weather Statement | AKQ | City of Hampton | 25 min |
| May 1, 7:31 PM EDT | Special Marine Warning | AKQ | 89 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.